Format

Send to

Choose Destination
J Neurosurg. 1983 Nov;59(5):800-2.

Adverse impact of a calcium entry-blocker (verapamil) on intracranial pressure in patients with brain tumors.

Abstract

In order to examine the effects of verapamil on intracranial pressure (ICP) in patients with compromised intracranial compliance, five hypertensive patients with supratentorial tumors were given verapamil, 5 mg intravenously, at the time of anesthesia induction. Within 4 minutes, ICP increased 67% from 18 +/- 4 mm Hg (standard error) to 27 +/- 5 mm Hg (p less than 0.05), whereas mean arterial pressure decreased 20% from 111 +/- 7 mm Hg to 89 +/- 4 mm Hg (p less than 0.05), and cerebral perfusion pressure (CPP) decreased 33% from 93 +/- 11 mm Hg to 62 +/- 6 mm Hg (p less than 0.05). The increases in ICP responded promptly to hyperventilation and intravenous lidocaine (1.5 mg/kg). A control group of five hypertensive patients with supratentorial tumors received the same anesthetic agents without verapamil. In this group, ICP and CPP were unchanged. The authors conclude that calcium entry-blockers, such as verapamil, should be avoided in patients with compromised intracranial compliance unless ICP is being monitored and proper therapy for intracranial hypertension can be rapidly instituted.

PMID:
6619931
DOI:
10.3171/jns.1983.59.5.0800
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center